Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2003, 5:09 PM MDT for Stanley County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 5:09 PM MDT (23:09 UTC)
- Expired
- Jun 11, 2003, 5:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:40 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KABR 112309 SVRABR SDC117-112345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 608 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 645 PM CDT(545 PM MDT) * AT 608 PM CDT(508 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STANLEY COUNTY...ABOUT 10 MILES SOUTH OF FORT PIERRE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FT PIERRE AROUND 640 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4429 10060 4416 10050 4426 9996 4434 10024 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT WED JUN 11 2003 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500 J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS. LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED SO HAVE ONLY GONE WITH A SLIGHT CHANCE. .LONG TERM...SATURDAY THROUGH WEDNESDAY MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH THE REGION. VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD. MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED. EXPECT COOL FRONT MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER. ADDED CHC T TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES. .ABR...NONE ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 9:15 AM MDT, 7 hours 54 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1015 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. ALBRECHT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:27 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.